Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 13, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 12, 2022, 5:52 PM CDT for Emmet County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2022, 5:52 PM CDT (22:52 UTC)
- Expired
- Apr 12, 2022, 6:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 164 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 5:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2105 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
958
WUUS53 KDMX 122252
SVRDMX
IAC063-122315-
/O.NEW.KDMX.SV.W.0013.220412T2252Z-220412T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
552 PM CDT Tue Apr 12 2022
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Emmet County in northwestern Iowa...
* Until 615 PM CDT.
* At 552 PM CDT, a severe thunderstorm was located near High Lake, or
near Estherville, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Estherville, Okamanpedan Lake, Iowa Lake, Swan Lake, Ingham Lake,
High Lake, Wallingford, Gruver, Dolliver, Fort Defiance State Park,
Okamanpedan State Park, Wolden County Park and Estherville
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT for north central
and northwestern Iowa.
&&
LAT...LON 4350 9444 4345 9444 4325 9479 4326 9491
4326 9492 4337 9491 4350 9483
TIME...MOT...LOC 2252Z 216DEG 44KT 4333 9479
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Small1 follow-up statement
184
WWUS53 KDMX 122315
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
615 PM CDT Tue Apr 12 2022
IAC063-122325-
/O.EXP.KDMX.SV.W.0013.000000T0000Z-220412T2315Z/
Emmet IA-
615 PM CDT Tue Apr 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR EMMET COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for north central
and northwestern Iowa.
LAT...LON 4350 9444 4345 9444 4325 9479 4326 9491
4326 9492 4337 9491 4350 9483
TIME...MOT...LOC 2315Z 216DEG 44KT 4356 9456
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:10 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Apr 12, 3:10 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 310 PM CDT Tue Apr 12 2022 .SHORT TERM.../Tonight through Wednesday Night/ Issued at 311 PM CDT Tue Apr 12 2022 Forecast Impacts for the week: ...Moderate Risk into Tonight ...Cooler Weather Returns ...Chances for Rain/Snow return into the weekend Confidence Short Term: Medium to High Overall the evolution of the system in both a synoptic and mesoscale space is still on track. The big question that is becoming a bit more clear is the northern location of the warm front around initiation time. Previous model runs have placed the front/triple point across far northwest Iowa (specifically the HRRR/GFS) as compared to the Euro. Today the HRRR is farther south with the boundary near 23z to 01z while the GFS is still closer to its previous forecast and farther north. At 19z, the boundary is just entering SW Iowa with a large shield of stratus and now elevated convection over Iowa into MN with the stronger storms into southern MN. Recent HRRR runs have shown that any stronger convection that may develop over the north is now more focused nearer the US20 corridor, rather than the IA MN border. With that in mind, the current moderate risk for that portion of the forecast appears well placed and the westward extension back into west Iowa remains for the area of secondary development expected along the dry line in the evening from 01 to 02z across the west. Without going into great detail, forcing and shear parameter space is is on the middle to high end of the spectrum. With SBCAPE over 3200 j/kg into the early evening along the retreating warm front and 0-1km SRH over 300 to 500 m2/s2 and long hodographs, there remains a potential for discrete supercells and a strong and relatively longer lived tornado or two in that area. If storms develop slightly north of the warm front, then a large hail threat would likely dominate the mode. Any supercells that develop will move northeast/east with time along or near the warm front. As the dry line now in central Nebraska will edge east and fire off a line of storms into our west by 01z. The line of storms is anticipated to strengthen quickly to severe levels and then slowly weaken as it moves toward the I35 corridor in central and southern Iowa. These storms later in the evening will have a somewhat less potential to be tornadic, but a severe wind threat and hail threat will continue. The northern portion of the line may have an opportunity to tap into the strong 0-3km shear and continue to have a tornado threat through at least the early morning hours. This area would more likely be along and north of US20. As the synoptic low drives northeast, a weaker surge of west northwest winds will move over the region tomorrow with colder air. Lows tonight will drop to the mid 30s west to the lower 50s east. Highs tomorrow will be in the 40s to around 50. && .LONG TERM.../Thursday through Tuesday/ Issued at 311 PM CDT Tue Apr 12 2022 Confidence: Medium The remainder of the forecast will be dominated by dry weather through Saturday with a chance of rain and snow Sunday. We continue with northwest flow and cool weather into the remainder of the extended with little warming. Highs will remain in the 40s and 50s with cool April highs during the remainder of the forecast. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1250 PM CDT Tue Apr 12 2022 Main concern will be storms and wind. Winds have increased ahead of the main push of warm air and stronger gusts will continue through 19-20z north. Elevated storms firing now in far northern Iowa affecting mainly MCW and soon ALO with mainly gusty winds and possible hail. Weak showers in the south at DSM lifting north. Still some uncertainty about first batch of severe storms north this evening, but timing would be 22z-00z initiation for FOD and MCW while the main line in western Iowa will fire later between 00 and 02z, then transversing east through the night. Impacts from the second line may be limited to areas west of I35...though a smaller corridor or higher impact conditions may still ride across northern Iowa. With conditional development still in play, will update discussion as needed. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...REV
Hazardous weather outlook, Apr 12, 3:09 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 309 PM CDT Tue Apr 12 2022 IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-071-081- 092-132015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor- 309 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected to develop over western Iowa late this afternoon and into the evening. Severe storms will be possible with the potential for a few tornadoes, large hail to the size of golf balls or larger and damaging wind gusts. Gusty winds are expected this morning with a few gusts over 40 mph possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong and gusty winds are expected again by Wednesday night and Thursday. Gusts in excess of 40 to 50 mph at times are possible, especially across northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed mainly this evening. IAZ026>028-036>039-047>050-059>062-072>075-082>086-093>097-132015- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone- Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren- Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur- Wayne-Appanoose-Davis- 309 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected to develop over western Iowa late this afternoon and into the evening. These storms are expected to reach the Interstate 35 corridor late this evening and overnight. A few of these storms may be severe with damaging wind gusts and isolated tornadoes the primary threats. Quarter sized hail may also occur. At this time, the more significant severe weather is expected west of this area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong and gusty winds are expected again by Wednesday night and Thursday. Gusts in excess of 40 to 50 mph at times are possible, especially across northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight.
In the hours before
Local storm report, Apr 12, 11:58 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1158 AM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM NON-TSTM WND GST 2 WNW GRUVER 43.40N 94.75W
04/12/2022 M58 MPH EMMET IA ASOS
ASOS STATION KEST ESTHERVILLE AIRPORT.
&&Special weather statement, Apr 12, 4:00 PM CDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Des Moines IA 400 PM CDT Tue Apr 12 2022 IAZ061-062-074-075-084-085-130000- Jasper-Poweshiek-Marion-Mahaska-Lucas-Monroe- Including the cities of Newton, Grinnell, Pella, Knoxville, Oskaloosa, Chariton, and Albia 400 PM CDT Tue Apr 12 2022 ...Strong Southeast Winds Developing... Winds are increasing ahead of a warm front moving into southern Iowa this afternoon. Expect winds of 30 to 45 mph at times for the next several hours. High profile vehicles may experience some problems holding the lane on area highways and interstates. Please use caution while driving this afternoon and secure any loose objects. IAZ044>048-057>060-070>073-081>083-092>094-130000- Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk- Cass-Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold- Decatur- Including the cities of Denison, Carroll, Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni, and Leon 400 PM CDT Tue Apr 12 2022 ...Strong South Winds Developing This Afternoon... Stronger south winds are near and along a warm front moving into southern Iowa this afternoon. Expect winds of 30 to 45 mph with occasional higher gusts at times for the next several hours. High profile vehicles may experience some problems holding the lane on area highways and interstates. Please use caution while driving this afternoon and secure any loose objects. REV
Local storm report, Apr 12, 5:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 N LYTTON 42.44N 94.87W
04/12/2022 E1.00 INCH SAC IA TRAINED SPOTTER
MOSTLY PENNY AND NICKEL HAIL WITH SOME 1
MIXED IN.
&&
DODSONLocal storm report, Apr 12, 5:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 1 NW POCAHONTAS 42.74N 94.68W
04/12/2022 M0.70 INCH POCAHONTAS IA TRAINED SPOTTER
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 10:24 AM CDT | Wind Advisory | DMX | Boone, Calhoun, Carroll, Cerro Gordo, Crawford, Emmet and 16 more | 4 hr |
| Apr 12, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 45 min |
| Apr 12, 5:36 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 24 min |
| Apr 12, 5:46 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Kossuth, Palo Alto, Pocahontas | 44 min |
| Apr 12, 5:59 PM CDT | Tornado Warning | DMX | Calhoun, Humboldt, Pocahontas | 31 min |
| Apr 12, 6:23 PM CDT | Tornado Warning | DMX | Humboldt, Kossuth, Pocahontas | 52 min |
| Apr 12, 6:38 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 37 min |
| Apr 12, 6:48 PM CDT | Tornado Warning | DMX | Pocahontas | 27 min |
| Apr 12, 6:54 PM CDT | Tornado Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.